Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: faint when laughing
|Toy - Thu Jan 31, 2008 5:43 pm||
I do not know that this is a cardiology question but I didn't know where else to post it. I have a history of fainting spells. The cause has not been determined. I do take medication for hypertension. Also, at times I have an irregular heartbeat but it is nothing serious. Recently, I have started fainting when I laugh. What could be the cause of this? Should I be concerned?
|Dr. Chan Lowe - Tue Feb 05, 2008 9:15 pm||
There are a few cases in the literature describing an entity that is now well established called Laughter induced syncope (or fainting). The mechanism is thought to be that the laughing causes contraction of the diaphragm which subsequently impedes blood flow back to the heart. This is not particularly dangerous since the patient subsequently regains consciousness rapidly; however, it can be a definite annoyance and injuries can occur from passing out and falling.
I would recommend you see a neurologist to have this further evaluated. Occasionally, some physical therapy and chest wall strengthening can help. Also, laying flat can help prevent you from passing out if you feel it coming on.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.